Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 265, NWS Dodge City, KS

September 10, 2015Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 10, 2015, 5:58 PM CDT for Stanton County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2015, 5:58 PM CDT (22:58 UTC)
Expired
Sep 10, 2015, 6:45 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 6:30 PM CDTHAIL 1.753 Wsw Johnson City, KS
Sep 10, 6:38 PM CDTHAIL 1Johnson City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 5:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WUUS53 KDDC 102258
SVRDDC
KSC187-102345-
/O.NEW.KDDC.SV.W.0265.150910T2258Z-150910T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STANTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 645 PM CDT

* AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
  OF JOHNSON CITY...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY AND MANTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.

&&

LAT...LON 3771 10189 3767 10153 3766 10153 3739 10170
      3754 10195
TIME...MOT...LOC 2258Z 297DEG 12KT 3759 10182 

HAIL...1.25IN
WIND...70MPH

$$

GERARD
1 follow-up statement
208 
WWUS53 KDDC 102332
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT THU SEP 10 2015

KSC187-102345-
/O.CON.KDDC.SV.W.0265.000000T0000Z-150910T2345Z/
STANTON KS-
632 PM CDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL STANTON COUNTY...

AT 632 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
JOHNSON CITY...MOVING SOUTHEAST AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND MANTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.

&&

LAT...LON 3771 10189 3767 10153 3766 10153 3739 10170
      3754 10195
TIME...MOT...LOC 2332Z 311DEG 14KT 3753 10174 

HAIL...1.75IN
WIND...60MPH

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:06 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 10, 3:06 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
306 PM CDT THU SEP 10 2015

...Updated long term section...

.SYNOPSIS...
ISSUED AT 305 PM CDT THU SEP 10 2015

An upper level longwave trough is centered over the Great Lakes
with a shortwave moving around its periphery and currently moving
into the Northern High Plains around 18Z. Meanwhile, a ridge of
high pressure is located above the western United States with
Tropical Storm Linda positioned west of Baja, Mexico. The 12Z KDDC
RAOB this morning shows upper levels above 500mb being dry above
western Kansas. Modest moisture is found below this level to
around 700 mb where another dry layer is found. The surface was
almost saturated as 60 degree dewpoints found across the majority
of western Kansas. As of 18Z this afternoon, a trough of low
pressure was positioned along the KS/CO border with a cold front
spreading across southern Nebraska and northern Kansas.

&&

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 139 PM CDT THU SEP 10 2015

A surface cold front currently along the KS/NE border will
continue to slide south this afternoon approaching northern
portions of the CWA late this afternoon. There will be enough lift
and moisture along this cold front for thunderstorms to form late
this afternoon through tonight. With CAPE values above 2000 J/kg
and 0-6 shear above 40 knots, some of these storms will be capable
of becoming severe with large hail and damaging winds being the
main concern. Especially across north central into central Kansas
late this afternoon into this evening. An isolated tornado or two
will also be possible, mainly across north central and central
Kansas. Storms look to first develop across north central Kansas
late this afternoon then spread eastward along the front as the
evening and overnight progresses. Additional storms may also form
ahead of this front across portions of the CWA. Check out our
latest forecast for more information on timing and location. Winds
will generally be from the south ahead of the cold front shifting
to more of a northeasterly direction behind the front. Chances of
thunderstorms continue through midnight then decrease from north
to south as the night progresses. Thunderstorm chances will be
confined along the KS/OK border around sunset then quickly
diminish by late morning. Cloudiness then decreases from north to
south as the day progresses as high pressure builds into the area.
As for temperatures, lows tonight look to range from the mid 50s
across west central Kansas to lower 60s across south central
Kansas. Much cooler temperatures are anticipated tomorrow with
highs only reaching into the mid 70s.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 305 PM CDT THU SEP 10 2015

This weekend into early next week looks dry across western Kansas
as as an upper level low digs into the western United States and
an upper level ridge sits above the western United States.
Meanwhile, a dome of high pressure at the surface will continue to
build across western Kansas Friday night into Saturday then slide
east of the area Sunday into early next week. Lee troughing looks
to redevelop by Saturday shifting winds back to a southerly
direction. Skies above the CWA looks to be mostly clear with the
exception of Friday night into Saturday morning as mid level
moisture moves in from the north increasing cloud cover across
central and north central Kansas. Models then suggest an upper
level longwave trough digging into the western United States mid
week into late week. This system looks to push the upper level
ridge of high pressure towards the east. Western Kansas looks to
remain dry during this time frame, however, southerly wind speeds
will increase in intensity as a trough of low pressure strengthens
across eastern Colorado. Cloud cover may also increase
periodically in the mid to upper levels of the atmosphere. As for
temperatures, highs Saturday look to only reach into the mid to
upper 70s then slowly increase each afternoon with highs reaching
to around 90s degrees by Monday and continue into the remainder of
the week. Lows in the 50s are anticipated Friday and Saturday
morning with lows in the 60s returning by Sunday.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON)
ISSUED AT 1220 PM CDT THU SEP 10 2015

VFR conditions will prevail this afternoon across the TAF sites
with a few mid clouds found in between the terminals. A cold
front will move south through the TAF sites this evening
increasing thunderstorm chances and bringing brief periods of MVFR
to IFR conditions. This cold front will also shift the winds,
which will start out from the south around 15 knots with higher
gusts to the northeast at 10-12 knots after fropa.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  74  54  76 /  40  20  10  10
GCK  58  74  54  79 /  20  10  10  10
EHA  59  72  56  80 /  30  20  10  10
LBL  60  75  56  80 /  40  20  10  10
HYS  57  74  52  77 /  50  10  10  10
P28  63  76  55  75 /  70  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Hovorka_42
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Sep 10, 3:18 AM CDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT THU SEP 10 2015

KSZ030-031-043>046-061>066-074>081-084>090-110830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 AM CDT THU SEP 10 2015 /218 AM MDT THU SEP 10 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS THIS AFTERNOON
AND EVENING. THE PRIMARY THREAT WILL BE QUARTER TO GOLF BALL SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO
OR TWO CANNOT BE RULED OUT WITH THE STRONGEST STORMS.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

HAZARDS WEATHER RISK...

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT...MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Special weather statement, Sep 10, 5:49 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT THU SEP 10 2015

KSZ062-075-102330-
GRANT KS-KEARNY KS-
549 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY AND
NORTHEASTERN GRANT COUNTIES UNTIL 630 PM CDT...

AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF LAKIN...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KEARNY
AND NORTHEASTERN GRANT COUNTIES.

LAT...LON 3771 10145 3789 10139 3785 10111 3760 10111
TIME...MOT...LOC 2249Z 284DEG 12KT 3779 10136

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:48 AM CDTSpecial Weather StatementDDCNess42 min
Sep 10, 6:13 AM CDTSpecial Weather StatementDDCHodgeman47 min
Sep 10, 5:17 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton43 min
Sep 10, 5:26 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott49 min
Sep 10, 5:49 PM CDTSpecial Weather StatementDDCGrant41 min
Sep 10, 6:13 PM CDTSpecial Weather StatementDDCEllis47 min
Sep 10, 6:19 PM CDTSpecial Weather StatementDDCFinney41 min
Sep 10, 6:36 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Stevens54 min
Sep 10, 6:42 PM CDTSevere Thunderstorm WarningDDCNess48 min
Sep 10, 6:46 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.